Alabama, 2018Damaging Wind in Alabama, August 15, 2018
August 15, 2018 · NWS HUN · 1 event in 1 county or zone
A thunderstorm produced wind damage in Limestone County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced wind damage in Limestone County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 15, 5:37 PM CST, 27 minutes earlier.
Area forecast discussion, Aug 15, 5:37 PM CST, 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Huntsville AL
637 PM CDT Wed Aug 15 2018
.UPDATE...
For 00Z TAFS.
&&
.NEAR TERM...(Tonight)
Issued at 304 PM CDT Wed Aug 15 2018
Skies have become mostly clear across the TN Valley this afternoon,
allowing ample heating to send temperatures into the upper 80s to
low to mid 90s. Based on latest trends, temps may rise by another
degree or two before we lose daytime heating with the setting sun. An
upper level shortwave will shift east of the Mississippi River
tonight, though little impact to the sensible weather pattern is
expected over the TN Valley. Thus, a quiet night is expected across
the area, with only a slight increase in cloud cover. These clouds,
along with a light southwesterly flow continuing to advect moisture
into the region, will keep temperatures from falling too much, with
lows expected to be in the upper 60s to lower 70s by daybreak on
Thursday.
.SHORT TERM...(Thursday through Friday night)
Issued at 304 PM CDT Wed Aug 15 2018
The shortwave currently over the Mississippi Valley will swing into
the Ohio Valley on Thursday, though models weaken this feature as it
moves eastward. This weakening will limit the flow aloft, with near
zonal flow expected as far south as the TN Valley. Given this cut off
of any deep layer moisture, and the lack of strong lift aloft, only
isolated to scattered thunderstorms are expected on Thursday. Daytime
highs will be on the warm side, once again, with highs topping out in
the upper 80s to lower 90s.
Another trough will dig southward and into the Mississippi Valley
Thursday night, swinging eastward through the overnight hours.
Southwest flow will increase aloft, helping to advect an abundance of
moisture into the region. Given the rapid increase in moisture, along
with enhanced lift associated with an impulse rotating around the
trough, numerous showers and thunderstorms are anticipated through
the day. Isolated stronger storms are possible, given ample
instability and at least some weak 0-6 km shear in place, though the
threat is low. The axis of the trough will shift east of the TN
Valley Friday night, with lingering showers and thunderstorms
possible overnight.
The increase in rain chances, along with cloud cover, will keep
temperatures in the mid to upper 80s. Overnight lows will be fairly
mild, with temps in the lower 70s.
.LONG TERM...(Saturday through Tuesday)
Issued at 304 PM CDT Wed Aug 15 2018
A wet start to the weekend looks to be in store across the TN Valley,
as the axis of the upper trough remains just east of the area and
northwest flow persists aloft. Several impulses are forecast to move
through the region, and with ample moisture in place, scattered to
numerous thunderstorms are expected Saturday and Saturday night.
Zonal flow aloft returns towards the latter half to the weekend,
though models continue to move several impulses through the region.
Thus, scattered thunderstorms will be possible through Sunday night.
Temperatures over the weekend will be a few degrees below seasonal
norms, with highs in the 80s both Saturday and Sunday.
Another trough is expected to dig into the Central Plains at the
start of the next work week and push eastward. Forecast models are
fairly consistent on bringing this trough, along with the associated
surface cold front, through the region Monday night and Tuesday. It's
still early to pinpoint exact timing, but this may bring a relief to
the heat and humidity across the region.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 637 PM CDT Wed Aug 15 2018
VFR conditions will prevail at each terminal through the period. An
isolated storm could impact KHSV, briefly, between 00-01z and have
included a TEMPO for this possibility. Otherwise, a quiet and mostly
clear night is expected. Winds will increase from the SW after
sunrise, with an uptick in cloud cover late in the period ahead of an
approaching frontal system.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...73
SHORT TERM...73
LONG TERM...73
AVIATION...AMP.24
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 15, 11:10 AM CST, 6 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
1210 PM CDT Wed Aug 15 2018
ALZ001>010-016-TNZ076-096-097-161100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
1210 PM CDT Wed Aug 15 2018
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...This Afternoon and Tonight...
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
Isolated to scattered thunderstorms are forecast on Thursday.
Chances of storms will increase Thursday night, continuing into
early next week. The greatest coverage of storms will be from Friday
through Saturday night. Some of the storms during the Friday and
Saturday time frame could become strong to marginally severe, with
strong winds the primary threat. Locally heavy rainfall and frequent
lightning is also possible in the stronger storms.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated at this time.
In the hours before
Special weather statement, Aug 15, 5:28 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Huntsville AL
628 PM CDT WED AUG 15 2018
ALZ005-006-TNZ096-160015-
Madison AL-Limestone AL-Lincoln TN-
628 PM CDT WED AUG 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON...
NORTHEASTERN LIMESTONE AND SOUTHWESTERN LINCOLN COUNTIES UNTIL 715 PM
CDT...
At 628 PM CDT, Doppler radar was tracking a strong thunderstorm over
Athens, moving northeast at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Northwestern Huntsville, Madison, Athens, Moores Mill, Meridianville,
Hazel Green, Ardmore, Harvest, Tanner and Alabama A And M University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
&&
LAT...LON 3511 8672 3482 8647 3466 8697 3489 8711
3500 8692 3499 8684 3504 8684
TIME...MOT...LOC 2328Z 247DEG 21KT 3482 8693
JMSThunderstorm Wind, Limestone
- When
- August 15, 6:04 PM CST
- Where
- Limestone County, 2.04 mi NW of Capshaw
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.788, -86.828
Thunderstorm winds knocked down trees, power lines, a power pole and a transformer on Keeton Road and Pepper Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Nevada, August 15 to 16, 2018$2.0 million · 50 kt wind · 3 events
- Flash Flood and Hail in Texas, August 15 to 16, 2018$200,000 · 1.25 in hail · 4 events
- Flash Flooding and Flooding in Kentucky, August 15 to 19, 2018$60,000 · 53 kt wind · 12 events
- Flash Flooding and Damaging Wind in California, August 15 to 16, 20181 injured · $47,000 · 7 events
- Damaging Winds in Indiana, August 15, 2018$46,000 · 54 kt wind · 4 events
- Damaging Wind in California, August 15, 2018$50,000 · 65 kt wind · 1 event
- Flash Flooding in Arizona, August 15 to 16, 2018$40,000 · 2 events
- Damaging Winds in Illinois, August 15, 2018$25,000 · 56 kt wind · 2 events
- Hail in New York, August 15, 2018$20,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in Nebraska, August 15, 20182.75 in hail · 16 events
- Damaging Wind in Kentucky, August 15, 2018$18,000 · 52 kt wind · 1 event
- Damaging Wind in Indiana, August 15, 2018$15,000 · 56 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765751.